MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. RECOVERY CONE REMOVAL SYSTEM; VENA CAVA FILTER REMOVAL SYSTEM

BARD PERIPHERAL VASCULAR, INC. RECOVERY CONE REMOVAL SYSTEM; VENA CAVA FILTER REMOVAL SYSTEM
Catalog Number FBRC
Medical Device Problem Codes Bent (1059); Material Separation (1562); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/13/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical records or no images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a scheduled retrieval of a vena cava filter, the filter was captured and retrieved into the sheath; however, during removal of the retrieval system from the patient, slight resistance was met and the radiopaque marker band allegedly detached and was located in the right atrium as demonstrated by final fluoroscopy.The marker band was retrieved approximately two hours after discovery of the detachment with approximately 80 minutes of fluoroscopy.The patient was reportedly doing well post procedure.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual inspection: the device was returned.The sheath was returned cut.The distal sheath segment was cut longitudinally.The cuts in the sheath will be considered an incidental finding as it appears that the sheaths were cut by the user.The marker band was returned detached from the sheath.The distal marker band impression was identified on the appropriate location.Several prongs were found to be bent and separated from the polyurethane cone.It should be noted that the recovery cone is not designed to retrieve denali filters.Functional/performance evaluation: functional testing was not performed due to the condition of the returned sample.Medical records review: medical records were not provided for review.Image/photo review: images/photos were not provided for review.Conclusion: the device was returned.Based on the returned sample condition, a detached marker band from the recovery cone sheath can be confirmed.The prongs on the cone were found to be bent and separated from the urethane cone; therefore, the investigation was confirmed for bent and material separation.It should be noted that per the reported event, the recovery cone was used to retrieve a denali filter.Per the denali ifu (instructions for use), the denali filter should be removed using an intravascular loop snare only.The recovery cone is only indicated for use to percutaneously remove the g2 x filter, g2 express filter, g2 filter and the recovery filter from the vena cava, or facilitate the retrieval of foreign objects from the peripheral vascular system.The recovery cone is not indicated for use to remove a denali filter.Therefore, it is likely that user related issues (use of a recovery cone to remove a denali filter) contributed to the alleged marker band detachment.Labeling review: the current ifu (instructions for use) states: warnings: do not attempt to remove the recovery® filter, recovery® g2® filter or g2® x filter if significant amounts of thrombus are trapped within the filter or if the filter tip is embedded within the vena caval wall.Do not use excessive force when manipulating the cone.Excessive force may damage the catheter or other parts of the recovery cone removal system.If resistance is experienced during the retrieval procedure, check the captured filter and introducer sheath using fluoroscopy.Directions for use: after the cone has been opened superior to the filter, advance the cone over the filter tip by holding the introducer catheter stationary and advancing the pusher shaft.It is recommended to obtain an anterior-oblique fluoroscopic image to confirm that the cone is over the filter tip.Close the cone over the filter tip by advancing the introducer catheter over the cone while holding the pusher shaft stationary.Continue advancing the introducer catheter over the cone until the cone is within the introducer catheter.With the cone collapsed over the filter, remove the filter by stabilizing the introducer catheter and retracting the pusher shaft in one, smooth, continuous motion.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The event was reported via medwatch report #(b)(4).Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual inspection: the device was returned.The sheath was returned cut.The distal sheath segment was cut longitudinally.The cuts in the sheath will be considered an incidental finding as it appears that the sheaths were cut by the user.The marker band was returned detached from the sheath.The distal marker band impression was identified on the appropriate location.Several prongs were found to be bent and separated from the polyurethane cone.It should be noted that the recovery cone is not designed to retrieve denali filters.Functional/performance evaluation: functional testing was not performed due to the condition of the returned sample.Medical records review: medical records were not provided for review.Image/photo review: images/photos were not provided for review.Conclusion: the device was returned.Based on the returned sample condition, a detached marker band from the recovery cone sheath can be confirmed.The prongs on the cone were found to be bent and separated from the urethane cone; therefore, the investigation was confirmed for bent and material separation.It should be noted that per the reported event, the recovery cone was used to retrieve a denali filter.Per the denali ifu (instructions for use), the denali filter should be removed using an intravascular loop snare only.The recovery cone is only indicated for use to percutaneously remove the g2 x filter, g2 express filter, g2 filter and the recovery filter from the vena cava, or facilitate the retrieval of foreign objects from the peripheral vascular system.The recovery cone is not indicated for use to remove a denali filter.Therefore, it is likely that user related issues (use of a recovery cone to remove a denali filter) contributed to the alleged marker band detachment.Labeling review: the current ifu (instructions for use) states: warnings: do not attempt to remove the recovery® filter, recovery® g2® filter or g2® x filter if significant amounts of thrombus are trapped within the filter or if the filter tip is embedded within the vena caval wall.Do not use excessive force when manipulating the cone.Excessive force may damage the catheter or other parts of the recovery cone removal system.If resistance is experienced during the retrieval procedure, check the captured filter and introducer sheath using fluoroscopy.Directions for use: after the cone has been opened superior to the filter, advance the cone over the filter tip by holding the introducer catheter stationary and advancing the pusher shaft.It is recommended to obtain an anterior-oblique fluoroscopic image to confirm that the cone is over the filter tip.Close the cone over the filter tip by advancing the introducer catheter over the cone while holding the pusher shaft stationary.Continue advancing the introducer catheter over the cone until the cone is within the introducer catheter.With the cone collapsed over the filter, remove the filter by stabilizing the introducer catheter and retracting the pusher shaft in one, smooth, continuous motion.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
RECOVERY CONE REMOVAL SYSTEM
Common Device Name
VENA CAVA FILTER REMOVAL SYSTEM
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6089326
Report Number2020394-2016-01045
Device Sequence Number1359490
Product Code GAE
UDI-Device Identifier00801741040948
UDI-Public(01)00801741040948(17)170531(10)GFYD2719
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2017
Device Catalogue NumberFBRC
Device Lot NumberGFYD2719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/13/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date11/09/2016
Supplement Report FDA Received Date01/23/2017
02/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age47 YR